Alert archive / Alabama / River Flood Warnings in 2018
River Flood Warning 13, NWS Huntsville, AL
NWS Huntsville, AL issued this river flood warning at Mar 1, 2018, 1:44 PM CST for Madison County, Marshall County, Morgan County, Alabama. It took effect at Mar 2, 2018, 12:20 PM CST. It was in force for 3 days.
The area
The outline as issued.
The facts
- Issued
- Mar 1, 2018, 1:44 PM CST (19:44 UTC)
- In effect from
- Mar 2, 2018, 12:20 PM CST
- Expired
- Mar 5, 2018, 6:09 PM CST
- In force
- 3 days
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Madison County, AL, Marshall County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 66 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Tennessee River at Whitesburg (WHIA1).
- Action stage
- 15 ft
- Minor stage
- 17 ft
- Moderate stage
- 20 ft
- Major stage
- 23 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03575500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
504 WGUS44 KHUN 011944 FLWHUN Bulletin - Immediate Broadcast Requested Flood Warning National Weather Service Huntsville AL 144 PM CST Thu Mar 1 2018 ...The National Weather Service in HUNTSVILLE AL has issued a Flood Warning for the following rivers in Alabama... Tennessee River AT Whitesburg affecting Madison...Marshall and Morgan Counties PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety message...A flood warning means that flooding along the river is imminent or occurring. Move to higher ground to escape flood waters. Residents living along creeks and streams should take immediate precautions to protect life and property. Additional information is available at http://water.weather.gov. Once there...click on the Tennessee Valley to view local river information. && ALC089-095-103-020944- /O.NEW.KHUN.FL.W.0013.180302T1820Z-180306T0009Z/ /WHIA1.1.ER.180302T1820Z.180304T0000Z.180305T1209Z.NO/ 144 PM CST Thu Mar 1 2018 The National Weather Service in HUNTSVILLE AL has issued a Flood Warning * from Friday afternoon until Monday evening. * At 12 PM Thursday the stage was 12.1 feet and steady. * Flood Stage is 17.0 feet. * Minor Flooding is forecast. * Forecast...Rise above Flood Stage by early tomorrow afternoon and crest near 19.6 feet by early Saturday evening. The river will fall below Flood Stage by Monday morning. * Impact...At 14.0 feet...The river starts to cover ramps at the Madison County Boat Harbor at Ditto Landing...as well as pastureland near the river. Backwater from Aldridge Creek covers part of the Ditto Landing Walking Trail. Water backs into sloughs near the river. * Flood history...This crest compares to a previous crest of 18.9 feet on Jul 11 2013. && RIVER FLOOD OBSERVED 12PM 6PM 12AM 6AM CREST LOCATION STAGE STG DAY TIME Thu Thu Fri Fri STG DAY TIME TENNESSEE RIVER Whitesburg 17.0 12.1 Thu 12 PM N/A 13.4 14.5 15.2 19.7 Sun 12AM && LAT...LON 3462 8653 3450 8646 3446 8659 3456 8696 3467 8692 $$ 12
1 follow-up statement
400 WGUS84 KHUN 020753 FLSHUN Flood Statement National Weather Service Huntsville AL 153 AM CST Fri Mar 2 2018 ...The Flood Warning is cancelled for the following rivers in Alabama... Tennessee River AT Whitesburg affecting Madison...Marshall and Morgan Counties PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety message...Be especially cautious at night when it is harder to recognize flood dangers. If while driving you see water over a road...turn around...don't drown! The water depth may be too great to allow your vehicle to cross. Additional information is available at http://water.weather.gov. Once there...click on the Tennessee Valley to view local river information. && ALC089-095-103-020823- /O.CAN.KHUN.FL.W.0013.000000T0000Z-180306T0009Z/ /WHIA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 153 AM CST Fri Mar 2 2018 Forecast information for Tennessee River AT Whitesburg. * At 1 AM Friday the stage was 14.4 feet and rising. * Flood Stage is 17.0 feet. * No flooding is currently forecast. && LAT...LON 3462 8653 3450 8646 3446 8659 3456 8696 3467 8692 $$ 70/DD
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this river flood warning went out at Mar 1, 1:30 PM CST, 14 minutes earlier.
Area forecast discussion, Mar 1, 1:30 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
130 PM CST Thu Mar 1 2018
.NEAR TERM...(Tonight)
Issued at 130 PM CST Thu Mar 1 2018
A mesoscale ridge ("bubble-high") was progressing southeast with the
trailing stratiform precipitation of the MCS. The cold front was
entering central KY into northwestern TN. This is producing a band of
showers, but it appears to trail off near the Memphis area. We will
leave a slight chance of light showers early this evening in our far
eastern forecast area. A good pressure gradient should allow for
north winds to remain at 5-15 mph tonight. The sky will remain partly
to mostly cloudy until late, but temperatures should still dip into
the upper 30s to around 40 for morning lows.
.SHORT TERM...(Friday through Saturday night)
Issued at 130 PM CST Thu Mar 1 2018
A welcome period of dry weather will then begin Friday as a large
upper ridge axis in the Plains migrates east into the MS Valley by
Saturday morning. The surface/850 mb ridges will also be highly
amplified from Ontario through the Gulf of Mexico. We should see
highs in the upper 50s to around 60 Saturday afternoon, and in the
lower to middle 60s Sunday. Morning lows will dip to around freezing
both Saturday and Sunday mornings.
.LONG TERM...(Sunday through Wednesday)
Issued at 130 PM CST Thu Mar 1 2018
Deep layer ridging pattern will continue into the end of the
weekend, helping to maintain benign, dry, and rather pleasant
conditions. The main focus of the long term period will be a
developing cyclone coming out of the Plains states and dragging a
cold front across the area by Tuesday.
Ahead of the front, on Monday, expect moisture to surge southwest to
northeast across the region. Rain chances will gradually increase
throughout the day on Monday and persist through Tuesday afternoon.
Model soundings are showing a nose of warm air, likely associated
with a warm surface boundary ahead of the cold front, appearing to
set up an inversion from 850-700 hPa which persists through early
Tuesday. This scenario, along with weak lapse rates, will limit the
instability along and head of the approaching front. Shear wise, it
is definitely worth mentioning the GFS and Euro model soundings are
showing 0-3k SRH over 400 m2/s2. The instability trend bears worth
watching over the next few days, but for now, have omitted
thunderstorm mention in the forecast for this system. Rainfall
associated with this system is not expected to be as abundant as the
previous system, with QPF values around half an inch to an inch
Monday-Tuesday.
With the front passing on Tuesday, cooler air will filter over the
region for the tailend of the long term period. We could see some
very light rain on the backside of the front, mainly in S. Middle TN
and NE AL, but dry air will be quick to advect into the region,
especially through the mid/upper levels. Temps Wednesday morning
will approach freezing in parts of TN and NE AL, but with lingering
cloud cover and a light breeze, not expecting much in the way of
frost at the moment.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1100 AM CST Thu Mar 1 2018
Although ceilings are now primarily VFR in the area of rain (at or
above 050agl), they will periodically drop to around 025agl this
afternoon. The rain should end around 20-21Z. The cold front will
move through around 02Z this evening shifting winds from northwest to
north at 10-12kt. Ceilings of 020-030agl (MVFR) will remain for a
few hours tonight before clearing by 08-10Z, followed by VFR
conditions.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch until 6 PM CST this evening for ALZ001>010-016.
TN...Flood Watch until 6 PM CST this evening for TNZ076-096-097.
&&
NEAR TERM...17
SHORT TERM...17
LONG TERM...Barron
AVIATION...17
For more information please visit our website
at weather.gov/huntsville.Hazardous weather outlook, Mar 1, 8:49 AM CST, 4 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 849 AM CST Thu Mar 1 2018 ALZ001>010-016-TNZ076-096-097-020000- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 849 AM CST Thu Mar 1 2018 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...This Afternoon and Tonight... Areal and river flooding will persist through the day into tonight. A Flood Watch continues for all counties through 6 PM CST. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Subfreezing temperatures are expected across much of southern middle Tennessee and northeast Alabama on Saturday and Sunday mornings. These conditions will also exist in mainly rural portions of northwest and north central Alabama. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is possible today in support of flood operations.
In the hours before
Local storm report, Mar 1, 9:27 AM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
927 AM CST THU MAR 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 AM FLOOD 3 W GURLEY 34.70N 86.43W
03/01/2018 MADISON AL EMERGENCY MNGR
MCMULLEN LANE AND OLD COVE PLACE ARE COVERED
WITH WATER. FLOODING FROM HEAVY RAINFALL,
NOT RIVER FLOODING JUST YET.
&&
12Local storm report, Mar 1, 9:30 AM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
930 AM CST THU MAR 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 AM FLOOD 7 NNW OWENS CROSSROADS 34.68N 86.48W
03/01/2018 MADISON AL EMERGENCY MNGR
WATER COVERING THE ROADWAY AT KING DRAKE
ROAD AND CALDWELL LANE.
&&
12Local storm report, Mar 1, 9:31 AM CST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
931 AM CST THU MAR 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM FLOOD 1 NNW OWENS CROSSROADS 34.59N 86.47W
03/01/2018 MADISON AL EMERGENCY MNGR
FLOODWATERS FROM FLINT RIVER COVERING THE
ROADWAY ON OLD BIG COVE ROAD. ROAD IS BEING
CLOSED AT THIS TIME.
0855 AM FLOOD 3 W GURLEY 34.70N 86.42W
03/01/2018 MADISON AL EMERGENCY MNGR
LITTLE COVE ROAD BEING CLOSED DUE TO
FLOODWATERS FROM THE FLINT RIVER COVERING
THE ROADWAY.
0800 AM FLOOD 3 SSW WOODVILLE 34.58N 86.30W
03/01/2018 MARSHALL AL EMERGENCY MNGR
FLOODWATERS FROM THE PAINT ROCK RIVER
COVERING PORTIONS OF BUTLER MILL ROAD (ON
THE MADISON COUNTY SIDE).
0348 AM FLOOD 5 W FAYETTEVILLE 35.15N 86.66W
03/01/2018 LINCOLN TN EMERGENCY MNGR
EMA REPORTS PORTIONS OF HIGHWAY 273 ARE
CLOSED WITH WATER OVER THE ROADS FROM
FLOODING ALONG THE ELK RIVER.
0329 AM FLOOD 7 NNW OWENS CROSSROADS 34.68N 86.48W
03/01/2018 MADISON AL EMERGENCY MNGR
WATER COVERING THE ROADWAY AT KING DRAKE
ROAD AND CALDWELL LANE.
0329 AM FLOOD 3 W GURLEY 34.70N 86.43W
03/01/2018 MADISON AL EMERGENCY MNGR
MCMULLEN LANE AND OLD COVE PLACE ARE COVERED
WITH WATER. FLOODING FROM HEAVY RAINFALL,
NOT RIVER FLOODING JUST YET.
1050 PM FLOOD 7 W SKYLINE 34.80N 86.25W
02/28/2018 JACKSON AL AMATEUR RADIO
ESTIMATE OF 14 INCHES OF WATER FLOWING OVER
HIGHWAY 65 AT MILE MARKER 11 NEAR MT NEBO
BAPTIST CHURCH.
0900 PM FLOOD 4 WSW HOLLYWOOD 34.70N 86.02W
02/28/2018 JACKSON AL EMERGENCY MNGR
ABOUT A FOOT OF WATER OVER TUPELO PIKE NEAR
CENTER POINT BAPTIST CHURCH.
0900 PM FLOOD 2 NW HOLLYWOOD 34.74N 85.99W
02/28/2018 JACKSON AL EMERGENCY MNGR
AROUND A FOOD OF WATER ACROSS COUNTY ROAD
229.
0900 PM FLOOD 4 SSE PISGAH 34.62N 85.82W
02/28/2018 JACKSON AL EMERGENCY MNGR
ABOUT A FOOT OF WATER OVER US HIGHWAY 40
NEAR THE HAPPY HOME BAPTIST CHURCH.
0900 PM FLOOD 3 NE HOLLYWOOD 34.75N 85.94W
02/28/2018 JACKSON AL EMERGENCY MNGR
2 FEET OF WATER REPORTED OVER COUNTY ROAD 36
IN THE 1200 BLOCK.
0450 PM TSTM WND DMG 4 ESE EVA 34.31N 86.69W
02/28/2018 CULLMAN AL BROADCAST MEDIA
DAMAGE TO HOUSE AND BARN ALONG PENTACOST
ROAD ALONG THE MORGAN-CULLMAN LINE. TIME
ESTIMATED FROM RADAR.
0448 PM TSTM WND DMG 3 SE EVA 34.30N 86.71W
02/28/2018 CULLMAN AL EMERGENCY MNGR
PORCH AND ROOF DAMAGE TO A HOME ALONG COUNTY
ROAD 1542. TIME ESTIMATED FROM RADAR.
0448 PM TSTM WND DMG 3 NNW FAIRVIEW 34.29N 86.71W
02/28/2018 CULLMAN AL EMERGENCY MNGR
DAMAGE ALONG COUNTY ROADS 1524 AND 1526 NEAR
THE CULLMAN-MORGAN COUNTY LINE. TIME
ESTIMATED FROM RADAR.
&&Local storm report, Mar 1, 10:32 AM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1032 AM CST THU MAR 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 AM FLOOD 5 SSE LESTER 34.91N 87.11W
03/01/2018 LIMESTONE AL EMERGENCY MNGR
PATTERSON HILL ROAD BETWEEN BUCK ISLAND ROAD
AND COTTON BELT ROAD IS BARRICADED DUE TO
THE ROAD BEING WASHED OUT. IT IS CLOSED
INDEFINITELY PENDING REPAIRS.
&&
12Local storm report, Mar 1, 10:39 AM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1039 AM CST THU MAR 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM FLASH FLOOD 6 N HOLLYWOOD 34.81N 85.94W
02/28/2018 JACKSON AL EMERGENCY MNGR
CR42 BETWEEN HOUSTON BRANCH CREEK AND ROACH
COVE NEAR CR 560 IS BARRICADED DUE TO
FLOODING.
&&
12Local storm report, Mar 1, 10:49 AM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1049 AM CST THU MAR 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM FLASH FLOOD 8 SE BRIDGEPORT 34.85N 85.64W
02/28/2018 JACKSON AL EMERGENCY MNGR
ABOUT A FOOT OF WATER COVERING CR92 IN
SEVERAL PLACES BETWEEN DAVIS DRIVE AND
HIGHWAY 71.
&&
12The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 6:06 PM CST | Special Weather Statement | HUN | Franklin | 24 min |
| Feb 28, 6:23 PM CST | Flash Flood Warning | HUN | Jackson, Limestone, Madison, Marshall, Morgan | 3 hr |
| Feb 28, 7:36 PM CST | Special Weather Statement | HUN | Morgan | 24 min |
| Feb 28, 7:45 PM CST | Areal Flood Warning | HUN | DeKalb, Jackson | 4 hr |
| Feb 28, 8:02 PM CST | Special Weather Statement | HUN | Morgan | 28 min |
| Feb 28, 8:27 PM CST | Special Weather Statement | HUN | Marshall | 33 min |
| Feb 28, 9:14 PM CST | Special Weather Statement | HUN | DeKalb | 31 min |
| Mar 1, 1:14 AM CST | Areal Flood Warning | HUN | Colbert, Lauderdale, Limestone | 6 hr |
| Mar 1, 5:50 AM CST | Special Weather Statement | HUN | Marshall | 25 min |
| Mar 1, 5:53 AM CST | Severe Thunderstorm Warning | HUN | Marshall, Morgan | 37 min |
| Mar 1, 6:10 AM CST | Special Weather Statement | HUN | Marshall | 35 min |
| Mar 1, 6:25 AM CST | Severe Thunderstorm Warning | HUN | Cullman, Marshall | 35 min |
| Mar 1, 6:40 AM CST | Severe Thunderstorm Warning | HUN | DeKalb, Jackson, Marshall | 35 min |
| Mar 1, 7:02 AM CST | Areal Flood Warning | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 6 hr |
| Mar 1, 7:12 AM CST | Special Weather Statement | HUN | DeKalb, Marshall | 33 min |
| Mar 1, 7:23 AM CST | Severe Thunderstorm Warning | HUN | DeKalb | 37 min |
| Mar 1, 10:04 AM CST | Areal Flood Warning | HUN | Madison | 3 hr |
| Mar 1, 12:52 PM CST | Areal Flood Warning | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 5 hr |
Nearby
River Flood Warnings in Alabama, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.